This is a true case study shared from a colleague practicing in another state. A 70-year-old healthy woman went to see her doctor because of left knee pain following a tennis tournament.  

According to the doctor’s notes, she took no medications and was physically and socially active. The doctor’s exam showed a strain of her knee; an anti-inflammatory medication was prescribed and she experienced relief. Several weeks later she was at her doctor’s again because of shortness of breath when she exerted herself.  

The physician’s examination determined that she had congestive heart failure and a diuretic medication was prescribed. This treatment was associated with an improvement in her breathing. She sought treatment from her doctor a few weeks later at which time she was complaining of excessive urinary frequency and incontinence. She was diagnosed with an overactive bladder and prescribed a medication which contained anti-cholinergic properties. Her urinary symptoms improved. 

Later that month, her husband brought her to the physician again because he was concerned that his wife had developed lethargy, apathy and insomnia. Her physician did a mental status examination and determined that she was developing early signs of dementia. He prescribed a medication that was an acetylcholinesterase inhibitor. 

After starting this newest medication, she developed increasing insomnia and was prescribed a sleeping pill. After this, her husband noticed that she was experiencing increasing confusion. She subsequently developed a cough and fever and was taken to the local hospital where she was diagnosed with pneumonia and was placed on antibiotics.

Over a six-month time frame, this unfortunate woman developed a cascade of medical conditions that left her in a serious state of poor health compared to the excellent health she was experiencing before she hurt her knee. At this time, her husband was extremely concerned about her health and sought a consultation with a geriatric specialist at the local academic medical center.  

He reviewed her medical history carefully and noticed she was now taking six medications, whereas six months earlier she had been on none. After a careful analysis of the sequence of her medical symptoms and the medications prescribed, the specialist began to eliminate her medications. He determined that her congestive heart failure was caused by the fluid retention properties of the anti-inflammatory medication she had taken for her knee. 

The anti-inflammatory medication and the diuretic were eliminated, and her over-active bladder condition resolved. Therefore, the anti-cholinergic medication was able to be discontinued. Once this medication was discontinued, her mental status and level of cognitive function improved greatly and the medication prescribed for dementia was discontinued. She completed her course of antibiotics for pneumonia and at that time was able to be completely medication free. Her husband noticed that she had returned to her old self, mentally alert and sharp and able to be physically active as she was before.

The take-home message from this extreme case of polypharmacy is not to scare you or discourage you or your family from taking prescription medications, because at times these are lifesaving and can greatly improve one’s quality of life.  

However, when receiving a prescription from a physician, it is important to have a discussion about the possible risks and benefits, as well as the possible side effects. In addition, when taking multiple medications, it is important to be informed about the possible and sometimes serious interactions that can occur between various medications. Be sure to be an informed patient and ask questions of your physician and pharmacist when a prescription has been issued to you.


Dr. Mark Roth writes about internal medicine for the Cleveland Jewish News. He is an internal medicine physician with University Hospitals.  

How do you feel about this article?

Choose from the options below.

2
0
0
0
0

Recommended for you